Abstract: Case Reports |

Epoprostenol-Induced Leukocytoclastic Vasculitis FREE TO VIEW

Charles W. Hargett, MD*; Sarah A. Myers, MD; Gregory S. Ahearn, MD; Abby M. Krichman, RRT; Victor F. Tapson, MD
Author and Funding Information

Duke University, Durham, NC


Chest. 2004;126(4_MeetingAbstracts):958S-a-959S. doi:10.1378/chest.126.4_MeetingAbstracts.958S-a
Text Size: A A A
Published online


INTRODUCTION:  While cutaneous reactions to epoprostenol (EPO) may occur, leukocytoclastic vasculitis (LCV) has not previously been reported. We present a case of biopsy proven leukocytoclastic vasculitis secondary to continuous intravenous epoprostenol therapy.

CASE PRESENTATION:  A 48 year-old female with fenfluramine-phentermine induced primary pulmonary hypertension was initiated on continuous intravenous epoprostenol therapy. Upward titration of EPO was associated with the development of a centripetal rash, beginning at the lower extremities. Exam demonstrated partially blanchable erythematous papules and nonblanching violaceous purplish macules on the lower extremities bilaterally and confluent across the abdomen and buttocks. Skin biopsy revealed injured dermal blood vessels with perivascular infiltration of neutrophils, karyorrhetic debris and erythrocytes consistent with leukocytoclastic vasculitis. Extensive hematologic, biochemical, and rheumatologic serologies were unrevealing. Infection and other drugs were ruled-out as causative agents. LCV was only somewhat ameliorated by moderate doses of prednisone, prompting the addition of methotrexate and hydroxychloroquine. Despite months of immunosuppressive therapy, increasing doses of EPO correlated with a worsening rash and the formation of eruptive lesions. New microscopic hematuria and proteinuria heralded possible renal involvement. The patient was transitioned off intravenous epoprostenol to combination therapy with bosentan and sildenafil with complete resolution of her rash.

DISCUSSIONS:  Leukocytoclastic vasculitis is a hypersensitivity reaction involving the small vessels most commonly of the skin, but visceral organs may be severely affected. Palpable purpura, maculopapular rash, and skin biopsy showing perivascular neutrophils are hallmarks of the disease. In at least 10 percent of cases, LCV is thought to be drug-induced. In these cases, treatment involves discontinuation of the inciting agent and occasionally, immunosuppressive therapy. Continuous intravenous epoprostenol therapy improves the survival, exercise tolerance, hemodynamics and quality of life of patients with pulmonary hypertension. EPO is a strong vasodilator and inhibitor of platelet aggregation. While EPO works partly through adenylate cyclase activation, its immunomodulatory actions are poorly understood. We present the first described case of leukocytoclastic vasculitis associated with epoprostenol therapy. The rash of LCV began and worsened with increasing doses of EPO despite concurrent immunosuppressive therapy. Complete resolution of LCV followed the withdrawal of epoprostenol.

CONCLUSION:  Epoprostenol should be included among agents implicated in the development of leukocytoclastic vasculitis.

DISCLOSURE:  C.W. Hargett, None.

Tuesday, October 26, 2004

4:15 PM - 5:45 PM




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543